Texas, 2011

Excessive Heat in Texas, August 1, 2011

August 1, 2011 · NWS CRP · 1 event in 1 county or zone

An upper level high pressure ridge remained over South Texas during the first week of August. With humidity combined with afternoon high temperatures ranging from 100 degrees over the coastal counties to around 108 degrees over the Brush Country, the heat index values were near or slightly above 110 degrees for most of South Texas.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

An upper level high pressure ridge remained over South Texas during the first week of August. With humidity combined with afternoon high temperatures ranging from 100 degrees over the coastal counties to around 108 degrees over the Brush Country, the heat index values were near or slightly above 110 degrees for most of South Texas. The excessive heat led to the death of a homeless man in Corpus Christi due to heat stroke and dehydration.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Aug 1, 11:46 AM CST, 14 minutes earlier.

Area forecast discussion, Aug 1, 11:46 AM CST, 14 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1246 PM CDT MON AUG 1 2011

.DISCUSSION...UPDATED FOR 18Z AVIATION DISCUSSION BELOW.

&&

.AVIATION...VFR NEXT 24 HRS ALL TERMINALS WITH TEMPO MVFR VSBYS
LATE TONIGHT AT KVCT. LITTLE TO NO CLOUDS CURRENTLY PRESENT ACROSS
S TX BUT A FEW CU XPCTD TO DVLP THIS AFTN. PATCHY STRATUS/MIFG/BR LIKELY
ACROSS VCT AROUND 10Z TONIGHT WITH MVFR VSBYS POSSIBLE...MAINLY
CLEAR ELSEWHERE. CONDITIONS QUICKLY IMPROVE VCT THRU TUES MRNG
WITH VFR PREVAILING ALL TERMINALS. VRB WINDS THIS AFTN BEFORE
SEABREEZE PASSAGE FOLLOWED THEN BY MODERATE SE WINDS...BEFORE
BECOMING LIGHT AND VRB AGAIN TONIGHT THRU TUE MRNG WITH SCT CU
DECK DEVELOPING.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    99  75  99  75  98  /  10  10  10  10  10
VICTORIA         101  76 100  75 102  /  10  10  20  10  10
LAREDO           106  79 106  80 106  /  10  10  10  10  10
ALICE            102  75 103  75 102  /  10  10  10  10  10
ROCKPORT          95  81  95  80  94  /  10  10  10  10  10
COTULLA          105  75 105  76 105  /  10  10  10  10  10
KINGSVILLE       100  75 100  75 100  /  10  10  10  10  10
NAVY CORPUS       93  80  94  79  93  /  10  10  10  10  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&

AVIATION...HART/79
Hazardous weather outlook, Aug 1, 4:48 AM CST, 7 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
548 AM CDT MON AUG 1 2011

TXZ229>234-239>247-021100-
LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
548 AM CDT MON AUG 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT

AFTERNOON AND EARLY EVENING HEAT INDICES BETWEEN 105 AND 109
DEGREES CAN BE EXPECTED TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AFTERNOON AND EARLY EVENING HEAT INDICES BETWEEN 105 AND 109
DEGREES CAN BE EXPECTED ACROSS INLAND PORTIONS OF SOUTH TEXAS
EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GMZ230-235-250-255-270-275-021100-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-
548 AM CDT MON AUG 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDDLE TEXAS COASTAL
WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

CB/TMT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 excessive heat. Local standard time, as filed.

Excessive Heat, Nueces

When
August 1, 12:00 PM CST to 4:00 PM CST
Where
Nueces forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
27.735, -97.516 (the zone’s center; the record gives no point)

Excessive heat led to the death of a homeless man in Corpus Christi due to heat stroke and dehydration.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Excessive Heat, Nueces2011-08-01MaleOutside/Open AreasDirect

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 337343.